Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Shreveport, LA

June 4, 2001Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 4, 2001, 4:01 PM CDT for Smith County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 4:01 PM CDT (21:01 UTC)
Expired
Jun 4, 2001, 4:30 PM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:15 PM CDTHail 0.75Winona, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 042102
SVRSHV

TXC423-042130-
/NEW.KSHV.SV.W.0167.042101-042130/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
401 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 430 PM CDT

* AT 401 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL SMITH      
  COUNTY...OR ABOUT 10 MILES NORTHEAST OF TYLER...MOVING NORTH AT    
  25 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HkAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 430 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT MON JUN 4 2001

SEA BREEZE TYPE CONVECTION HAS SPREAD ACROSS THE ENTIRE SE HALF OF
AREA THIS AFTERNOON. A DEEP CLOSED LOW ARRIVING ONSHORE THE SE TX
COAST WILL RESULT IN A DEEP SOUTHERLY FETCH OF MOISTURE INTO AREA.
ALL THREE MODELS POINTING TO HIGH RAINFALL AMOUNTS. AN ELEVATED
CONVECTIVE TROPICAL RAIN EVENT BEST DESCRIBES IT. AS UPPER LOW
TRAVEL NE ACROSS NORTH LA...TIGHT CIRCULATION AROUND LOW MAY INDUCE
ENOUGH SHEAR FOR STORM ROTATION. HOWEVER...DUE TO LACK OF
INSTABILITY OR BOUNDARIES WILL LIMIT ANY SEVERE THREAT...AS WARM
FRONT REMAINS WELL NORTH OF AREA. WILL MENTION HEAVY RAIN IN
FORECAST...MAINLY LOUISIANA SECTIONS...FOR TUESDAY NIGHT AND
WEDNESDAY. TEND TO FAVOR MORE PROGRESSIVE AVN WHICH WILL COMMENCE
HEALTHY MID LEVEL NORTHERLY FLOW ON BACKSIDE OF LOW. THIS FLOW WILL
LOCK IN THRU THE WEEKEND AS UPPER RIDGE BUILDS OVER DESERT SW.
COMBINATION OF DEEP MOISTURE IN SHORT TERM AND NORTH FLOW IN LONG
RANGE SHOULD PREVENT MERCURY FROM REACHING THE 90 MARK NEXT FEW
DAYS.

SHV 73/85/69/81  4576
MLU 70/85/71/79  5677
TXK 72/86/68/80  3365
TYR 73/85/72/83  3464
LFK 71/83/72/81  5775

VII

.SHV...NONE.

In the hours before

Special weather statement, Jun 4, 10:30 AM CDT, 5 hours 31 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041634-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT MON JUN 4 2001

AN AREA OF LOW PRESSURE IN THE WESTERN GULF OF MEXICO IS MOVING
SLOWLY NORTHWARD TOWARDS THE UPPER TEXAS AND WESTERN LOUISIANA
COASTS.  THIS LOW PRESSURE AREA WILL BE SPREADING MOISTURE...SHOWERS
AND THUNDERSTORMS OVER THE FOUR STATE AREA THROUGH TONIGHT. SOME OF
STRONGER THUNDERSTORMS MAY PRODUCE UP TO ONE INCH HAIL...WIND GUSTS
UP TO 60 MPH AND LOCALLY HEAVY RAINFALL...HOWEVER THESE STRONGER
THUNDERSTORMS SHOULD BE ISOLATED.

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER EXPECTED...
ACTIVATION OF SKYWARN NETWORKS...STORM SPOTTERS...AND EMERGENCY
MANAGERS...IS NOT ANTICIPATED.
Special weather statement, Jun 4, 10:34 AM CDT, 5 hours 27 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041634-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1034 AM CDT MON JUN 4 2001

HIGHLY MOIST AND UNSTABLE AIR FROM THE GULF HAVE RESULTED IN
SCATTERED SHOWER AND  THUNDERSTORM DEVELOPMENT ACROSS CENTRAL
LOUISIANA AND THE EAST TEXAS LAKES AREA. THIS ACTIVITY WILL BECOME
MORE WIDESPREAD AND SPREAD NORTHWARD ACROSS THE REMAINDER OF THE
FOUR STATE AREA THIS AFTERNOON AND INTO TONIGHT. A FEW STORMS MAY
PRODUCE STRONG OR POSSIBLY DAMAGING WIND GUSTS. HOWEVER...MOST
STORMS WILL REMAIN WELL BELOW SEVERE LIMITS.

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER EXPECTED...
ACTIVATION OF SKYWARN NETWORKS...STORM SPOTTERS...AND EMERGENCY
MANAGERS...IS NOT ANTICIPATED.
Local storm report, Jun 4, 3:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

120 PM     WEST MONROE               LA   WIND DAMAGE
06/04/01   OUACHITA                       DOWNED TREES AND TREE
                                          LIMBS AS WELL AS TRAFFIC
                                          LIGHTS TETHERED TO HIGH
                                          WIRES.  KTVE TV REPORT.
                                          TIME OF EVENT ESTIMATED.

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.